Arizona, 2008Flash Flooding in Arizona, July 12, 2008
July 12, 2008 · NWS TWC · 3 events in 3 counties and zones
Slow moving thunderstorms developed in a very moist environment across Southeast Arizona resulting in areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- $625,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed in a very moist environment across Southeast Arizona resulting in areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 9:20 AM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 12, 9:20 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST SAT JUL 12 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR WESTERN ARIZONA WILL WEAKEN
AND LIFT NORTH THIS WEEKEND. IT WILL CONTINUE TO POSE A THREAT FOR
LOCALIZED HEAVY RAINFALL THROUGH SUNDAY AS HIGH TEMPERATURES REMAIN
BELOW NORMAL DUE TO CONSIDERABLE CLOUDINESS AND WIDESPREAD SHOWERS.
A MORE TYPICAL JULY MONSOON PATTERN IS EXPECTED MUCH OF NEXT WEEK
WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND WARMER
TEMPERATURES.
&&
.DISCUSSION...PLENTY UNSTABLE WITH PROXIMITY OF LOW AND UPPER LEVEL
DIFFLUENT PATTERN OVERHEAD. PLENTY OF MOISTURE AS WELL WITH
PRECIPITABLE WATER STILL HANGING IN THE 1.75 INCHES RANGE AND
SURFACE DEWPTS IN THE MID TO UPPER 60S. ONLY TAKING A COUPLE OF
HOURS OF HEATING TO ENHANCE CONVECTION THIS MORNING. VERY WEAK
FLOW...MAIN CONCERN IS ONCE AGAIN HEAVY RAINFALL AND POTENTIAL
LOCALIZED FLOODING PROBLEMS. COVERAGE SHOULD END UP HEAVY SCATTERED
TO LOW END NUMEROUS. TWEAKING CURRENT FORECAST UP A BIT FOR THAT.
OTHERWISE LOW FILLS THEN SHEARS OUT OVER THE NEXT 36 HOURS AND FLOW
PICKS UP ONCE AGAIN FROM THE SOUTH AS HIGH CENTER WOBBLES AND
RECONSOLIDATES EAST. NORMAL TO HEAVY SUMMER THUNDERSTORM SEASON
ACTIVITY WILL CONTINUE WELL INTO THE NEW WEEK...WE LOOSE THE
INFLUENCE OF THE LOW BUT NICE H7 THETA E RIDGE WRAPS AROUND THE NEW
HIGH POSITION RIGHT INTO SOUTHEAST ARIZONA. PROBABLY KNOCK THE 60
PERCENT COVERAGE BACK TO THE 30 TO 50 PERCENT RANGE.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SUNDAY...MAINLY DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS.
CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...WITH LOWER CEILINGS IN
HEAVY RAIN. VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW
AS 1 MILE OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.
&&
.FIRE WEATHER...AMPLE MOISTURE IN COMBINATION WITH DAYTIME HEATING
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. WITH
MORE SHOWER ACTIVITY DAYTIME HIGH TEMPERATURES THIS WEEKEND WILL
REMAIN BELOW NORMAL...WITH SOME WARMING TO NEAR NORMAL TEMPERATURES
BY THE MIDDLE OF THE UPCOMING WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 11:02 PM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1102 PM MST FRI JUL 11 2008
AZZ019-029>035-120715-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1102 PM MST FRI JUL 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Pima
- When
- July 12, 1:00 PM MST to 1:30 PM MST
- Where
- Pima County, Lukeville to 1.76 mi SSW of Lukeville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.900, -112.820
Two to three inches of rainfall occurred in the border town of Lukeville, Arizona. This caused flooding and damage to private property, businesses and government offices with water several feet high. A report from officials at Organ Pipe Cactus National Monument stated a recently built fence along the international border exacerbated the flooding as a result of the fence acting like a dam and stopping the normal progression of water through the border.
Flash Flood, Santa Cruz
- When
- July 12, 5:30 PM MST to 7:30 PM MST
- Where
- Santa Cruz County, Nogales to 2.25 mi S of Nogales
- Cause
- Heavy Rain
- Deaths
- 2 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Property damage
- $600,000
- Reported by
- Newspaper
- Coordinates
- 31.350, -110.930
Heavy rainfall on the Mexican side of the border caused flash flooding in the city of Nogales, Arizona. This was caused by a damaged portion of the underground Nogales Wash. Local emergency management reported that water burst through the underground wash onto the surface just across the International Border. The border wall acted as a dam, keeping most of the flooding on the Mexican side. However, some water did flow through the port of entry into downtown Nogales, Arizona. Several businesses in the downtown business district experienced flooding and two illegal immigrants found two days later in the underground wash are also believed to have drowned due to this flooding. In addition, three illegal immigrants in an underground flood channel beneath the international border were rescued.
Flash Flood, Cochise
- When
- July 12, 6:10 PM MST to 6:30 PM MST
- Where
- Cochise County, 4.33 mi ESE of Pearce to 4.28 mi E of Pearce
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.880, -109.750
Flooding reported across Highway 191 with 2.5 inches of rainfall in one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
- Damaging Winds and Lightning Strike in Kentucky, July 12, 2008$80,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103784, 101966, 101753.